Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Hastings, NE

May 12, 20114 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2011, 5:54 PM CDT for 4 counties in Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 5:54 PM CDT (22:54 UTC)
Expired
May 12, 2011, 6:35 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:05 PM CDTHAIL 0.5Grand Island, NEDEPUTY EMA REPORTS PEA AND DIME SIZE HAIL IN NORTHWEST GRAND ISLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KGID 122254
SVRGID
NEC079-081-093-121-122345-
/O.NEW.KGID.SV.W.0038.110512T2254Z-110512T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN SOUTH CENTRAL NEBRASKA...
  CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA...
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA...

* UNTIL 645 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF GRAND ISLAND...AND
  MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAND ISLAND...ST. LIBORY...ALDA AND CAIRO.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 305 AND 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845
TIME...MOT...LOC 2253Z 105DEG 8KT 4098 9831
WIND...HAIL <50MPH 1.50IN

$$
4 follow-up statements
352 
WWUS53 KGID 122306
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT THU MAY 12 2011

NEC079-081-093-121-122345-
/O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE-
606 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MERRICK...SOUTHEASTERN HOWARD...CENTRAL HAMILTON AND HALL COUNTIES
UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GRAND ISLAND...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALDA AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845
TIME...MOT...LOC 2307Z 093DEG 16KT 4096 9842
WIND...HAIL <50MPH 1.00IN

$$
719 
WWUS53 KGID 122315
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT THU MAY 12 2011

NEC079-081-093-121-122345-
/O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE-
615 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MERRICK...SOUTHEASTERN HOWARD...CENTRAL HAMILTON AND HALL COUNTIES
UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF GRAND ISLAND...MOVING WEST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845
TIME...MOT...LOC 2316Z 093DEG 16KT 4096 9847
WIND...HAIL <50MPH 1.00IN

$$
122 
WWUS53 KGID 122327
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT THU MAY 12 2011

NEC081-093-121-122335-
/O.CAN.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HAMILTON NE-HOWARD NE-MERRICK NE-
627 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERRICK...
SOUTHEASTERN HOWARD AND CENTRAL HAMILTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.  

LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
      4104 9835
TIME...MOT...LOC 2325Z 093DEG 16KT 4096 9852

$$

NEC079-122345-
/O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-
627 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HALL
COUNTY UNTIL 645 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF CAIRO...OR 8 MILES WEST OF
GRAND ISLAND...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
      4104 9835
TIME...MOT...LOC 2325Z 093DEG 16KT 4096 9852
WIND...HAIL <50MPH 1.00IN

$$
209 
WWUS53 KGID 122335
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU MAY 12 2011

NEC079-122345-
/O.CAN.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-
635 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM. 

LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
      4104 9835
TIME...MOT...LOC 2335Z 093DEG 16KT 4096 9858

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:09 PM CDT, 45 minutes earlier.

Area forecast discussion, May 12, 5:09 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT THU MAY 12 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. ANOTHER BUSY WEATHER
DAY SO THIS WILL BE A FAIRLY ABBREVIATED AFD.

A FEW BOUNDARIES CRISS-CROSS THE CWA THIS AFTERNOON. WITH MODERATE
INSTABILITY AND LOW SHEAR...THIS IS A POTENTIAL ENVIRONMENT FOR
LARGE HAIL AND LANDSPOUT TORNADOES WHICH MAY ANCHOR NEAR A
QUASI-STATIONARY BOUNDARY. WILL BE EASY TO GET HAIL AS WET BULB
AND FREEZING LEVELS ARE PARTICULARLY LOW.

A LINE OF CONVECTION BROKE OUT ACROSS A QUASI-STATIONARY EAST-WEST
BOUNDARY IN THE NORTHERN CWA WHICH MEETS YET ANOTHER BOUNDARY IN THE
NORTHWESTERN CWA AND CURVES SOUTH INTO THE WESTERN CWA. THE BOUNDARY
IN THE NORTHWEST HAS STARTED TO SURGE SOUTHEAST...AND A PARTICULAR
PLACE OF INTEREST WILL BE NEAR WHERE THESE TWO BOUNDARIES MEET AND
FARTHER TO THE EAST ALONG THE NEARLY STATIONARY BOUNDARY SET UP IN
THE NORTHERN CWA. STRONG DIFFERENTIAL HEATING DEVELOPED NEAR THE
BOUNDARY IN THE NORTHWEST WITH STRATUS TO THE NORTHWEST AND SUN
BREAKING OUT TO THE SOUTHEAST OF THIS BOUNDARY...SETTING UP A
SIGNIFICANT AREA OF BAROCLINICITY. AN OCCLUDED FRONT IS SURGING
NORTH OUT OF  KANSAS WITH MORE CONVECTION FIRING ALONG THIS AS WELL.
ALL OF THESE BOUNDARIES MEET NEAR THE SURFACE LOW WHICH IS TRACKING
EAST ACROSS THE CWA. INSTABILITY SHOULD WANE BY MID-EVENING...WHICH
SHOULD TAMP OUR SEVERE/TORNADO THREAT. AS COOLER AIR MOVES IN FROM
THE NORTHWEST...THE ATMOSPHERE SHOULD BECOME MORE STABLE...BUT
SHOWER ACTIVITY IS EXPECTED TO PERSIST AS THE MID-LEVEL LOW TAKES
ITS TIME MOVING EAST. MODELS HAVE CONSISTENTLY TRIED TO MOVE THIS
FEATURE TO THE EAST TO QUICKLY AND I HAVE HELD ON TO CHANCES OF
PRECIPITATION LATER INTO FRIDAY WITH THE RECENT PERFORMANCE OF
MODELS.

IT FINALLY APPEARS WE WILL GET SOME CLEARING BY FRIDAY NIGHT...AND
WE SHOULD HAVE A BRIEF PERIOD OF SUBSIDENCE BEHIND THE CLOSED LOW AS
IT MOVES EAST.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRIMARY FORECAST CONCERN LIES WITH
PRECIPITATION CHANCES.

LOOKING AT THE WEEKEND...MODELS NOT IN TOO BAD OF AGREEMENT WITH THE
OVERALL PATTERN...WHICH AT 12Z SATURDAY SHOWS THE CENTRAL AND
EASTERN CONUS UNDER THE INFLUENCE OF A LARGE TROUGH PATTERN AS TWO
AREAS OF LOW PRESSURE SIT OVER SOUTHERN ILLINOIS AND EASTERN SOUTH
DAKOTA.  THE SYSTEM HAVING THE MAIN IMPACT ON OUR CWA IS THE ONE
OVER EASTERN SOUTH DAKOTA...WHICH IS EXPECTED TO SHIFT S/SE AS THE
OTHER SYSTEM PUSHES EAST.  THERE REMAIN SOME SLIGHT DIFFERENCES
BETWEEN THE MODELS WITH THE EVOLUTION OF THE PATTERN AND HOW QUICKLY
ENERGY BECOMES MORE PHASED TOGETHER. DECIDED TO INSERT A MENTION OF
PRECIPITATION FOR BOTH SAT AND SUN...MAINLY ACROSS NRN/ERN PORTIONS
OF THE CWA...AS THIS TROUGH AXIS DOESNT EXACTLY FLY THROUGH THE
REGION...AND WITH COOLER TEMPS ALOFT THINK THAT DAYTIME
HEATING/INCREASING LAPSE RATES COULD HELP TO POP A FEW SHOWERS.
KEPT THUNDER MENTION OUT WITH LITTLE/NO INSTABILITY PRESENT. SURFACE
PATTERN BOTH DAYS DOMINATED BY COOLER HIGH PRESSURE BUILDING IN FROM
THE NORTH BEHIND A FRONTAL BOUNDARY WELL TO THE SOUTH AND EAST...AND
IS EXPECTED TO KEEP TEMPERATURES IN THE 50S/AROUND 60 IN THE SOUTH.

AS WE GET INTO THE FIRST PART OF NEXT WEEK...THE UPPER LEVEL PATTERN
ACROSS THE CONUS IS MUCH MORE AMPLIFIED...WITH A RIDGE AXIS SETTING
UP ALONG THE ROCKIES/PLAINS AS LOW PRESSURE SYSTEMS SPIN OVER THE
MIDWEST/EAST COAST AND THE PAC NW.  KEPT DRY FORECAST GOING WITH NO
NOTABLE DISTURBANCES CROSSING THE CWA...AND WHILE SIGNIFICANTLY
WARMER AIR DOESNT LOOK TO BUILD IN WITH HIGH PRESSURE CONTINUING TO
HAVE A BIG INFLUENCE ON THE SFC PATTERN...TEMPERATURES ARE EXPECTED
TO WARM BACK INTO THE 60S/NEAR 70 IN THE SOUTH.

DECIDED TO INSERT SMALL POPS FOR WED/THURSDAY...WITH MODELS SHOWING
/TO VARYING DEGREES/ THE RIDGE BECOMING BROKEN DOWN/PINCHED OFF BY A
TROUGH MOVING THROUGH THE ROCKIES.  ISENTROPIC LIFT INCREASING AHEAD
OF THE SYSTEM LOOKS TO BRING CHANCES FOR SHOWERS TO THE
CWA...ESPECIALLY ACROSS THE WESTERN PORTIONS.  HIGHS ARE EXPECTED TO
COOL BACK INTO THE 60S.

PREV DISCUSSION... /ISSUED 110 PM CDT THU MAY 12 2011/

AVIATION...18Z KGRI TAF. TRICKY FORECAST...ESPECIALLY REGARDING
CEILINGS AND TIMING OF POTENTIAL CONVECTIVE ACTIVITY. A BOUNDARY
LIES TO THE NORTH WITH LIFR/IFR STRATUS TO THE NORTHWEST OF THE
BOUNDARY. THE BOUNDARY HAD MADE A RETREAT NORTH EARLIER IN THE
MORNING...BUT NOW APPEARS TO BE MAKING A SLOW AND INEVITABLE MOVE
TO THE SOUTHEAST AS THE STUBBORN MID-LEVEL LOW CREEPS EAST ACROSS
NORTHERN KANSAS. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME
THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO
PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD
GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG
THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE
WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY
TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT
PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS
HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY
HAS.

DISUSSION...UPDATED SEVERAL FIELDS OF THE FORECAST FOR THIS
AFTERNOON AND EVENING...INCLUDING PROBABILITY OF
PRECIPITATION...DEW POINTS...SKY COVER...AND WIND. ITS BECOMING
MORE APPARENT THAT A BOUNDARY LOCATED IN THE NORTHERN CWA AND
CURVING SOUTH INTO THE WESTERN CWA WILL BE THE MOST LIKELY FOCUS
OF CONVECTION THIS AFTERNOON. THIS BOUNDARY MOVED A BIT FARTHER TO
THE NORTHWEST EARLIER IN THE MORNING...BUT IS FINALLY SHOWING
SIGNS OF BUDGING A BIT FARTHER SOUTHEAST. WE SHOULD HAVE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY
TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW
SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT
TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE
BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW
CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY
NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING
OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS
SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. I ADJUSTED CHANCES
OF PRECIPITATION TO BE FOCUSED FARTHER NORTH THIS AFTERNOON...THEN
SHIFTING SOUTH INTO THE EVENING. I ALSO SHARPENED UP THE GRADIENT
OF DEWPOINTS...WITH SOME MOISTURE PULLING NEAR THE BOUNDARY AND
SHARPENED THE GRADIENT OF CLOUDINESS WITH RESPECT TO THE BOUNDARY
AS WELL. AGAIN...THIS IS A TOUGH CALL FOR MANY ELEMENTS AS MODELS
HAVE TENDED TO MOVE EVERYTHING TO THE EAST TOO FAST...BUT TOOK MY
BEST STAB BASED ON THE LATEST TRENDS ON SATELLITE AND RADAR.

PREV DISCUSSION... /ISSUED 325 AM CDT THU MAY 12 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS ARE MOVING OUT OF THE FORECAST AREA EARLY THIS
MORNING. THE SURFACE LOW IN NORTH CENTRAL KANSAS WITH A FRONTAL
BOUNDARY STRETCHING ACROSS SOUTHERN NEBRASKA.

THE UPPER LOW PRESSURE SYSTEM THAT BROUGHT SHOWERS AND
THUNDERSTORMS TO THE REGION YESTERDAY WILL CONTINUE TO MOVE
THROUGH KANSAS TODAY THROUGH FRIDAY. THE SURFACE LOW WILL MOVE TO
THE EAST TODAY. THE FRONT WILL BE PUSHED TO THE SOUTHEAST TODAY.
THIS MORNING THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. BY AFTERNOON THERE IS A BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AS THE UPPER LOW MOVES CLOSER
AND THE FRONT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE MUCAPE
IS BEST IN THE EAST AND SUPPOSE THERE COULD BE A STRONG STORM
ACROSS THE EASTERN PART OF THE FORECAST AREA. AS THE FRONT MOVES
THROUGH WINDS FROM THE NORTH WILL INCREASE AND EXPECT BREEZY
CONDITIONS BEHIND THE FRONT.

TONIGHT THE UPPER LOW STARTS TO MOVE TO THE EAST OF THE AREA...BUT
THERE WILL BE SOME LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN
THE EAST...BUT THE INSTABILITY DECREASES QUICKLY DURING THE
EVENING. OVERNIGHT WILL KEEP SOME SHOWERS ACROSS THE AREA...BUT
THERE IS LITTLE INSTABILITY TO CAUSE MUCH MORE THAN SHOWERS. BY
FRIDAY THE UPPER LOW GETS FAR ENOUGH TO THE EAST THERE MAY BE SOME
LINGERING SHOWERS IN THE FAR EAST...BUT EVEN THESE SHOULD BE
COMING TO AN END. TEMPERATURES WILL BE COOLER FOR FRIDAY. A
SURFACE HIGH PRESSURE TRIES TO MOVE INTO THE AREA FRIDAY AFTERNOON
AND NIGHT. COOLER AIR WILL CONTINUE ACROSS THE AREA FRIDAY NIGHT
THROUGH SUNDAY. MADE NO CHANGES TO SUNDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...ADO
Hazardous weather outlook, May 12, 11:55 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT THU MAY 12 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1155 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA MAINLY BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS
EVENING. THERE IS THE POSSIBILITY THAT SOME THUNDERSTORMS WILL BE
STRONG TO SEVERE...WITH THE BEST CHANCES OF SEVERE WEATHER
GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE
NEBRASKA...TO SMITH CENTER KANSAS. WHILE THE PRIMARY HAZARDS WILL
BE WITH DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA WEDNESDAY
THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS POINT IN
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM THIS AFTERNOON AND 8
PM THIS EVENING...GENERALLY ALONG AND EAST OF A LINE FROM SUMNER
TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Special weather statement, May 12, 5:14 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT THU MAY 12 2011

NEZ085-122245-
WEBSTER NE-
514 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 545 PM
CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RED CLOUD...OR 41 MILES
SOUTH OF HASTINGS...MOVING NORTHWEST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED CLOUD...
  INAVALE...
  COWLES...
  BLADEN...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4001 9872 4019 9873 4034 9872 4035 9846
      4000 9832
TIME...MOT...LOC 2214Z 157DEG 26KT 4003 9849

EWALD
Special weather statement, May 12, 5:19 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT THU MAY 12 2011

NEZ061-073-074-122300-
BUFFALO NE-KEARNEY NE-PHELPS NE-
519 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 600 PM
CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF AXTELL...OR 10 MILES SOUTH OF
KEARNEY...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ODESSA...
  ELM CREEK...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 256 AND 271.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4075 9943 4081 9919 4051 9903 4046 9933
TIME...MOT...LOC 2219Z 155DEG 12KT 4057 9915

EWALD
Local storm report, May 12, 5:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 E POLK                41.08N 97.73W
05/12/2011  E1.00 INCH       POLK               NE   LAW ENFORCEMENT

            GROUND IS WHITE.

&&

FAY
Local storm report, May 12, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     1 E AURORA              40.87N 97.98W
05/12/2011                   HAMILTON           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD 1 MILE EAST OF
            AURORA.

0501 PM     HAIL             3 WSW MARQUETTE         40.99N 98.06W
05/12/2011  E0.50 INCH       HAMILTON           NE   NWS EMPLOYEE

0519 PM     HAIL             ST. LIBORY              41.08N 98.35W
05/12/2011  E1.00 INCH       HOWARD             NE   COUNTY OFFICIAL

&&

REED
Local storm report, May 12, 5:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 NE GRAND ISLAND       40.95N 98.33W
05/12/2011  E0.88 INCH       HALL               NE   TRAINED SPOTTER

&&

FAY
Local storm report, May 12, 5:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CAMBRIDGE               40.28N 100.17W
05/12/2011  E0.88 INCH       FURNAS             NE   TRAINED SPOTTER

0336 PM     HAIL             4 ENE HAZARD            41.11N 99.01W
05/12/2011  E0.75 INCH       SHERMAN            NE   NWS EMPLOYEE

0405 PM     TORNADO          3 NE RAVENNA            41.06N 98.87W
05/12/2011                   SHERMAN            NE   TRAINED SPOTTER

0407 PM     HAIL             6 WSW ROCKVILLE         41.09N 98.94W
05/12/2011  E1.00 INCH       SHERMAN            NE   NWS EMPLOYEE

0410 PM     HAIL             4 SW BENEDICT           40.97N 97.66W
05/12/2011  E1.25 INCH       YORK               NE   NWS EMPLOYEE

0424 PM     HAIL             ROCKVILLE               41.12N 98.83W
05/12/2011  E0.88 INCH       SHERMAN            NE   NWS EMPLOYEE

0428 PM     HAIL             2 W CHAPMAN             41.02N 98.20W
05/12/2011  E0.50 INCH       MERRICK            NE   TRAINED SPOTTER

            DIME SIZE HAIL

0428 PM     HAIL             2 SW ROCKVILLE          41.10N 98.86W
05/12/2011  E1.00 INCH       SHERMAN            NE   COUNTY OFFICIAL

0432 PM     HAIL             6 S ROCKVILLE           41.03N 98.83W
05/12/2011  E1.50 INCH       BUFFALO            NE   TRAINED SPOTTER

0440 PM     FUNNEL CLOUD     6 N MCCOOL JUNCTION     40.83N 97.60W
05/12/2011                   YORK               NE   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY TRAINED SPOTTER 1 MILE EAST
            NORTH EAST OF KNOX, NEBRASKA.

0445 PM     FUNNEL CLOUD     5 SE BRADSHAW           40.83N 97.68W
05/12/2011                   YORK               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD 5 MILES SOUTHEAST
            OF BRADSHAW, NEBRASKA.

0450 PM     TORNADO          8 S AURORA              39.34N 97.53W
05/12/2011                   CLOUD              KS   PUBLIC

0450 PM     TORNADO          8 S AURORA              40.75N 98.00W
05/12/2011                   HAMILTON           NE   PUBLIC

0451 PM     HAIL             3 NW GRAND ISLAND       40.95N 98.41W
05/12/2011  E0.75 INCH       HALL               NE   TRAINED SPOTTER

0452 PM     HAIL             RAVENNA                 41.03N 98.91W
05/12/2011  E1.00 INCH       BUFFALO            NE   PUBLIC

0455 PM     HAIL             RAVENNA                 41.03N 98.91W
05/12/2011  E1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

0457 PM     TORNADO          6 NNE HAMPTON           40.96N 97.84W
05/12/2011                   HAMILTON           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SMALL ROPE TORNADO.

0457 PM     HAIL             3 S STROMSBURG          41.07N 97.59W
05/12/2011  E0.50 INCH       POLK               NE   LAW ENFORCEMENT

0501 PM     HAIL             3 WSW MARQUETTE         40.99N 98.06W
05/12/2011  E0.50 INCH       HAMILTON           NE   NWS EMPLOYEE

0519 PM     HAIL             ST. LIBORY              41.08N 98.35W
05/12/2011  E1.00 INCH       HOWARD             NE   COUNTY OFFICIAL

0520 PM     HAIL             3 E POLK                41.08N 97.73W
05/12/2011  E1.00 INCH       POLK               NE   LAW ENFORCEMENT

            GROUND IS WHITE.

0525 PM     FUNNEL CLOUD     1 E AURORA              40.87N 97.98W
05/12/2011                   HAMILTON           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD 1 MILE EAST OF
            AURORA.

0543 PM     HAIL             3 NE GRAND ISLAND       40.95N 98.33W
05/12/2011  E0.88 INCH       HALL               NE   TRAINED SPOTTER

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:28 PM CDTSpecial Weather StatementGIDFurnas32 min
May 12, 2:49 PM CDTSpecial Weather StatementGIDSherman26 min
May 12, 2:54 PM CDTSevere Thunderstorm WarningGIDSherman36 min
May 12, 3:28 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman32 min
May 12, 3:46 PM CDTSpecial Weather StatementGIDBuffalo44 min
May 12, 3:56 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman34 min
May 12, 3:57 PM CDTTornado WarningGIDBuffalo, Sherman33 min
May 12, 4:05 PM CDTSpecial Weather StatementGIDHoward25 min
May 12, 4:21 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, Polk, York39 min
May 12, 4:25 PM CDTAreal Flood AdvisoryGIDSherman79 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman48 min
May 12, 4:37 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster38 min
May 12, 4:44 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton46 min
May 12, 4:50 PM CDTTornado WarningGIDHamilton, Merrick25 min
May 12, 4:53 PM CDTTornado WarningGIDHamilton, Merrick, Polk, York37 min
May 12, 4:54 PM CDTSevere Thunderstorm WarningGIDFillmore, York51 min
May 12, 4:59 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick46 min
May 12, 4:59 PM CDTTornado WarningGIDFillmore, Hamilton, York31 min
May 12, 5:09 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman51 min
May 12, 5:11 PM CDTTornado WarningGIDHamilton, Merrick34 min
May 12, 5:14 PM CDTSpecial Weather StatementGIDWebster31 min
May 12, 5:19 PM CDTSpecial Weather StatementGIDPhelps41 min
May 12, 5:20 PM CDTTornado WarningGIDHall, Hamilton, Howard, Merrick, Polk, York40 min
May 12, 5:24 PM CDTFlash Flood WarningGIDHall, Howard, Merrick6 hr
May 12, 5:40 PM CDTFlash Flood WarningGIDSherman6 hr
May 12, 5:50 PM CDTTornado WarningGIDHamilton, Polk, York40 min
May 12, 6:06 PM CDTSpecial Weather StatementGIDKearney39 min
May 12, 6:11 PM CDTSevere Thunderstorm WarningGIDKearney32 min
May 12, 6:20 PM CDTSpecial Weather StatementGIDAdams25 min
May 12, 6:24 PM CDTFlash Flood WarningGIDHamilton, Polk, York6 hr
May 12, 6:24 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York51 min
May 12, 6:29 PM CDTSevere Thunderstorm WarningGIDNuckolls46 min
May 12, 6:37 PM CDTSpecial Weather StatementGIDFillmore38 min
May 12, 6:56 PM CDTTornado WarningGIDPolk34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.